medic element does not claim ownership over all charts attached. all credit is towards the creators of them

important to understand why you are giving a medication and how it's causing the body to react. 

 

I'll be honest, in the heat of the moment, you won't say to yourself "is this is a beta 2 agonist?". Why it's important to know about the A&P of the body, is because everything builds off of something. Your education builds from knowledge, a rome was built from whatever and so on. 

If someone gives me a medication, I want to know exactly how it's reacting inside my body. You should be able to recite, verbatim, how a medication is reacting inside a patients body if they ask. After all, you're giving them the med, shouldn't you be able to tell them what it is? 

Without understanding why you're giving the medication, well why are you giving it? Because protocol said to? NO!

I'll start this one off short and sweet...Alpha and Beta receptors. 

If you recall, Albuterol is a "Beta 2 agonist". So, this means it brohncodilates the smooth muscles. In return, allowing more air movement. Yeah, I'm sure you all knew that one already, but with every action, theres a reaction. That reaction is other beta effects, like ones on the cardiovascular system. 

Albuterol is also a sympathomimetic. This means it mimics the sympathetic nervous system. (fight or flight). We all know albuterol causes anxiety, tachycardia etc...but how? By dialating the bronchioles, we also stimulate the adrenegic receptors of the heart. This results in vasoconstriction, thanks to an increase in chronotropic (HR) and inotropic (contractility) effects within the heart.

I know this was probably prior knowledge, but it's so important to know how medications react within the body. The next example is Dopamine...Yes, I know it's hardly used...Unless you're me with a 50 minute transport time. NEVER buy into the common fallacy of, "you'll never use that". 

Dopamine is a positive inotropic drug, along with a sympathomimetic. The pathophysiology of this drug is so vital. It can be used in septic shock, cardiogenic shock and so on. So as it's a sympathomimetic, it's main effect is the contractibility of the heart. Essentially it makes the heart squeeze harder.....what does this cause? It causes an increased oxygen demand to the heart. Sure, usually by the time you decide to use this, it's already a bad time....Yet, many people are afraid to hang this because they over complicate it. 

My point of this section, is to show how there's always a reaction to be aware of after you give a medication. Heck, you even have to consider an increase in ATP within the body. Most of this stuff you won't ever face, but I'm begging you, please understand the medications you are pushing. Don't just give meds because "protocol said to". I'm working on a more in-depth section to cover medications. I'm also attaching a dopamine calculator and a small chart for receptors.

As I always state, follow YOUR local protocols. These are just for review. More info can be found under the disclaimer.